Illinois, 2012Flash Flood and Hail in Illinois, May 20, 2012
May 20, 2012 · NWS ILX · 14 events in 7 counties and zones
A cold front triggered scattered thunderstorms across central Illinois during the late afternoon and evening of May 20th. Many of the storms dropped dime to quarter-sized hail, while a couple cells produced damaging downburst winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $68,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front triggered scattered thunderstorms across central Illinois during the late afternoon and evening of May 20th. Many of the storms dropped dime to quarter-sized hail, while a couple cells produced damaging downburst winds. In addition, isolated, slow moving thunderstorms developed along the I-57 corridor. One of these thunderstorms produced very heavy rain and flash flooding in Effingham County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 20, 1:35 PM CST, 2 hours earlier.
Area forecast discussion, May 20, 1:35 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
235 PM CDT SUN MAY 20 2012
.DISCUSSION...
ISSUED 235 PM CDT SUN MAY 20 2012
LATEST SURFACE ANALYSIS HAD AN AREA OF LOW PRESSURE CENTERED OVER
NORTH CENTRAL WISCONSIN/EXTREME WESTERN UPPER MICHIGAN...WITH AN
ASSOCIATED COLD FRONT EXTENDING SOUTH SOUTHWEST THROUGH IOWA AND
MISSOURI INTO THE SOUTHERN PLAINS. THE PASSAGE OF THIS COLD FRONT
TONIGHT SHOULD BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE
FORECAST AREA TONIGHT...VERY POSSIBLY THE ONLY RAINFALL FOR AT
LEAST THE NEXT WEEK. ASIDE FROM PRECIPITATION CHANCES/TIMING
TONIGHT...PRIMARY FORECAST CONCERN TODAY IN THIS RATHER QUIET
WEATHER PERIOD REVOLVES AROUND TEMPERATURES.
12Z MODELS IN REASONABLE AGREEMENT OVER THE NEXT FEW DAYS IN THE
PREDOMINANTLY BENIGN WEATHER PERIOD EXPECTED. HOWEVER...
MODEL/ENSEMBLE SPREAD INCREASES SIGNIFICANTLY BY THE END OF THE
WEEK...AND RUN-TO-RUN CONSISTENCY HAS BEEN POOR. THE DISAGREEMENT
LOCALLY REVOLVES AROUND HOW STRONG THE EASTERN U.S. RIDGE WILL BE
AND IF A STRONG ENOUGH IMPULSE FLATTENS TO THE TOP OF THE RIDGE TO
DROP A FRONTAL BOUNDARY INTO THE FORECAST AREA. FOR NOW...
PRIMARILY TO MINIMIZE FORECAST FLIP-FLOP...HAVE LEANED TOWARD THE
STRONGER RIDGE/DRIER SOLUTION OF THE ECMWF. HOWEVER...EVEN THE
ECMWF IS LITTLE WEAKER WITH THE RIDGE FOR FRIDAY/SATURDAY THAN IT
HAS BEEN. SO...THE LATE WEEK FORECAST IS CERTAINLY SUBJECT TO
CHANGE.
SHORT TERM...TONIGHT THROUGH WEDNESDAY...THE UPSTREAM COLD FRONT
WILL CLEAR THE FORECAST AREA TONIGHT. MUCH AS ANTICIPATED THE PAST
FEW DAYS...PRE FRONTAL SURFACE BASED CAPE VALUES HAVE CLIMBED INTO
THE 1500-2000 J/KG RANGE...BUT DEEP LAYER SHEAR IS ONLY ON THE
ORDER OF 25 KTS. THE CONVERGENCE ALONG THE COLD FRONT IS ALSO
RATHER WEAK. FOR THESE REASONS...STILL DO NOT EXPECT ORGANIZED
SEVERE WEATHER. HOWEVER...A FEW PULSE SEVERE STORMS WITH DAMAGING
WINDS AND LARGE HAIL CAN NOT BE RULED OUT GIVEN THE INSTABILITY
AND VERY STEEP LOW LEVEL LAPSE RATES. THE MOST INTENSE STORMS
SHOULD FADE BY EARLY EVENING AS DIURNAL INSTABILITY WANES.
MUCH COOLER...BUT CLOSER TO NORMAL...TEMPERATURES ARE ANTICIPATED
IN THE WAKE OF THE COLD FRONT FOR TOMORROW. THIS COOL DOWN WILL BE
SHORT LIVE HOWEVER AS AN AREA OF HIGH PRESSURE MOVES ACROSS THE
AREA AND SOUTHERLY FLOW RETURNS BY TUESDAY NIGHT. THIS WILL RESULT
IN WARMING...BUT STILL QUIET WEATHER FOR THE REST OF THE PERIOD.
LONG TERM...THURSDAY THROUGH SUNDAY...SOUTHERLY LOW LEVEL FLOW AND
BUILDING UPPER HEIGHTS SUPPORT MOSTLY QUIET AND INCREASINGLY WARM
WEATHER THROUGH THE EXTENDED RANGE OF THE FORECAST. AS MENTIONED
IN THE MODEL DISCUSSION ABOVE...STILL NEED TO KEEP AN EYE ON HOW
FAR SOUTH A MOSTLY EAST/WEST ORIENTED FRONTAL BOUNDARY TO OUR
NORTH WILL SINK AS DISTURBANCES TOP THE RIDGE. IF MODELS TREND ANY
FURTHER SOUTH WITH THE FRONT...WE WILL NEED TO INTRODUCE POPS TO
AT LEAST NORTHERN SECTIONS OF THE FORECAST AREA AND CUT
TEMPERATURES A BIT.
BAK
&&
.AVIATION...
ISSUED 1245 PM CDT SUN MAY 20 2012
GREAT AMOUNT OF MODEL VARIANCE IN THE FACE OF BLOSSOMING CU FIELD
OVER ILX TERMINALS. SWRLY WINDS BECOMING BLUSTERY...WITH GUSTS
25-30KTS. SOME MINOR RETURNS POPPING UP ON RADAR...BUT WIDESPREAD
EFFECTIVE CONVECTION HOLDING A BIT. PLENTY OF INSTABILITY OUT
THERE...BUT LIMITED MOISTURE. STILL CONCERNED ABOUT EXTENT OF
AFTERNOON CONVECTION...BUT WANT MORE THAN VCTS IN THE TAFS. HAVE
PLACED TEMPOS FOR BEST CHANCES OF TS IN PIA AND BMI...AND RA FOR
SPI AND CMI. WILL LIKELY BE A LAST MINUTE CALL WITH SCT TS THIS
EVENING. BEHIND THE FRONT...NWRLY WINDS AND THEN A QUESTION OF HOW
QUICKLY THE MVFR CIGS CONTINUE. ONCE AGAIN...LIMITED MOISTURE IS A
CONCERN...WITH MAJORITY OF MVFR CIGS MOVING WELL NORTH...CLOSER TO
THE LOW.
HJS
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 20, 2:09 PM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
309 PM CDT SUN MAY 20 2012
ILZ027>031-036>038-040>042-047-048-211100-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-PEORIA-
SCHUYLER-STARK-TAZEWELL-WOODFORD-
309 PM CDT SUN MAY 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
A COLD FRONT APPROACHING FROM THE WEST WILL BRING SCATTERED
THUNDERSTORMS TO PARTS OF CENTRAL ILLINOIS THIS AFTERNOON INTO
EARLY THIS EVENING. THERE IS A SLIGHT RISK THAT A FEW OF THE
THUNDERSTORMS FROM MID AFTERNOON THROUGH EARLY THIS EVENING MAY
BECOME SEVERE...CONTAINING GUSTY WINDS AND LARGE HAIL BEFORE THE
STORMS WEAKEN AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FROM MID AFTERNOON THROUGH EARLY
THIS EVENING. THE PRIMARY TIME FRAME FOR THUNDERSTORMS AND POSSIBLE
SPOTTER ACTIVATION TODAY WOULD BE FROM 300 PM UNTIL 700 PM THIS
EVENING.
ILZ043>046-049>057-061>063-066>068-071>073-211100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MORGAN-MOULTRIE-
PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION-
309 PM CDT SUN MAY 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
A COLD FRONT APPROACHING FROM THE WEST LATE TODAY WILL BRING SCATTERED
THUNDERSTORMS TO PARTS OF CENTRAL ILLINOIS THIS AFTERNOON INTO EARLY
THIS EVENING. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS ANTICIPATED
AT THIS TIME...A FEW OF THE THUNDERSTORMS FROM LATE THIS AFTERNOON
THROUGH THIS EVENING MAY CONTAIN GUSTY WINDS AND HAIL BEFORE THE
STORMS WEAKEN AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
HJS
In the hours before
Local storm report, May 20, 3:31 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
431 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL TRIVOLI 40.69N 89.88W
05/20/2012 M0.50 INCH PEORIA IL LAW ENFORCEMENT
&&
TIMTEEvent by event
8 hail, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Sangamon
- When
- May 20, 3:35 PM CST to 3:40 PM CST
- Where
- Sangamon County, 2.12 mi E of Pleasant Plains
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 39.870, -89.880
Several trees were blown down. The front of a garage was pulled out, and the roof was torn off an outbuilding.
Flash Flood, Effingham
- When
- May 20, 4:00 PM CST to 9:30 PM CST
- Where
- Effingham County, 3.62 mi SSW of Dexter to 2.07 mi NW of Mason
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.030, -88.700
Rural areas of central Effingham County accumulated nearly 4.00 of rain in two hours during the early evening of May 20th. An isolated, slow moving thunderstorm was responsible for the heavy rainfall. Many rural roads south of I-70 and west of I-57, between Altamont and Watson, were inundated.
Thunderstorm Wind, Sangamon
- When
- May 20, 4:08 PM CST to 4:13 PM CST
- Where
- Sangamon County, 1 mi W of Sherman
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.880, -89.619
Power lines were blown down west of Sherman.
Thunderstorm Wind, Sangamon
- When
- May 20, 4:25 PM CST to 4:30 PM CST
- Where
- Sangamon County, Williamsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 39.950, -89.550
A tree fell onto a vacant house in Williamsville.
Thunderstorm Wind, Logan
- When
- May 20, 4:40 PM CST to 4:45 PM CST
- Where
- Logan County, Elkhart
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 40.020, -89.480
A power pole was blown down and two trees were damaged in Elkhart.
Hail, Sangamon
- When
- May 20, 4:42 PM CST to 4:43 PM CST
- Where
- Sangamon County, Mechanicsburg
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.820, -89.400
Hail, Morgan
- When
- May 20, 4:45 PM CST to 4:46 PM CST
- Where
- Morgan County, Franklin
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.620, -90.050
Hail, Logan
- When
- May 20, 4:55 PM CST to 4:56 PM CST
- Where
- Logan County, 6 mi S of Mt Pulaski
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.933, -89.280
Hail, Sangamon
- When
- May 20, 5:05 PM CST to 5:06 PM CST
- Where
- Sangamon County, (Spi)springfield Arp
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.850, -89.680
Hail, Menard
- When
- May 20, 5:27 PM CST to 5:28 PM CST
- Where
- Menard County, Athens
- Measured
- 0.75 in hail
- Reported by
- Mesonet
- Coordinates
- 39.950, -89.730
Hail, Champaign
- When
- May 20, 5:43 PM CST to 5:44 PM CST
- Where
- Champaign County, 3.19 mi SSW of Philo
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.960, -88.180
Thunderstorm Wind, Menard
- When
- May 20, 5:54 PM CST to 5:59 PM CST
- Where
- Menard County, 8 mi E of Petersburg
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $14,000
- Reported by
- Mesonet
- Coordinates
- 40.020, -89.699
A few trees were blown down and roofing was torn off a home.
Hail, Vermilion
- When
- May 20, 6:10 PM CST to 6:11 PM CST
- Where
- Vermilion County, Westville
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.030, -87.630
Hail, Vermilion
- When
- May 20, 7:20 PM CST to 7:21 PM CST
- Where
- Vermilion County, Fairmount
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.050, -87.830
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Michigan, May 20 to 31, 2012$12 million · 2 events
- Hail and Damaging Wind in Indiana, May 20, 2012$250,000 · 78 kt wind · 3 events
- Hail and Damaging Winds in Illinois, May 20, 2012$180,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Louisiana, May 20 to 21, 2012$82,000 · 1.5 in hail · 13 events
- Hail and Damaging Winds in Michigan, May 20, 2012$42,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Wisconsin, May 20, 2012$10,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Illinois, May 20, 20121 in hail · 14 events
- Marine Hail in Lake Superior, May 20, 20121 in hail · 7 events
- Hail and Damaging Wind in Wisconsin, May 20, 2012$7,000 · 1 in hail · 5 events
- Hail in Colorado, May 20, 20121 in hail · 5 events
- Hail in Wisconsin, May 20, 20121 in hail · 4 events
- Marine Thunderstorm Winds in Lake Michigan, May 20, 20124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374470, 387112, 374473, 374471, 374472, 374462, 374463, 374464, 374465, 374466, 374467, 374474, 374468, 374469.